Illinois, 2004

Hail and Damaging Wind in Illinois, May 18, 2004

May 18, 2004 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported 3/4 inch hail in Hillsboro. Local law enforcement reported 2-3 trees down blocking Highway 16 east of Litchfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported 3/4 inch hail in Hillsboro. Local law enforcement reported 2-3 trees down blocking Highway 16 east of Litchfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 2:35 PM CST, 55 minutes earlier.

Area forecast discussion, May 18, 2:35 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE MAY 18 2004

.DISCUSSION...
MAIN CONCERNS THIS PKG WL BE CHCS FOR HVY PCPN IN NR TERM AND THEN
TEMPS IN XTNDD. RADARS SHWG LN STG TSRA MOVG E THRU FA ATTIM. PCPN
AMNTS WITH LN GENLY .5-1.0 IN WITH SCTD 1.5 IN AMNTS. TRAINING NOT A
PROB WITH THIS LN ATTIM.

MDLS IN GOOD AGMT IN BRINGING CDFNT S INTO CTRL FA AND THEN BACK N
ON WED AND DISPTG. WL BE ANTHR ROUND OR TWO OF TSRA AND WL INCLD HVY
PCPN IN ZN WORDING. WL HOLD OFF ON FFA FOR TNGT AS FFG STILL ABV
XPCTD PCPN AMNTS. 500MB RDG TO BUILD OVR SRN PLNS AND SHUD MOV PCPN
TRACK TO N OF FA BY THU. STG WAA TO DVLP OVR RGN WITH ETA SHWG +22F
850MB TEMPS BY 00Z FRI. PREV FCST HAD INCRSD MAX TEMPS FOR THU AND
READINGS NR 90F LK GOOD. WL KP SLGT CHC PCPN IN XTRM NRN ZNS THU
THRU SAT AND THEN ACRS RGN SAT NGT THRU MON. TEMPS TO TREND COOLER
THRU WKEND TO END OF XTNDD. GFS LKS OVERDONE WITH COLD THCKNS VALS
OVR RGN AND WL FOLLOW ECMWF FOR THAT PD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
MOZ051-052-059>065-072-073.
.IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT
ADAMS...BROWN...PIKE...AND RANDOLPH COUNTIES.
 &&

WDB

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 3:10 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT TUE MAY 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
410 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS PARTS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS THE ENTIRE
AREA.  A COLD FRONT WILL STALL ACROSS THE CENTRAL THIRD OF MISSOURI
AND CENTRAL ILLINOIS TONIGHT AND WILL REMAIN A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT.  ATMOSPHERIC MOISTURE AND INSTABILITY WILL
REMAIN AT PLENTIFUL LEVELS.  THE PRIMARY SEVERE THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS...DUE
TO THE HIGH LEVELS OF ATMOSPHERIC MOISTURE AND THE POTENTIAL FOR
TRAINING CELLS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE
SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO AREAS
NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS...WHERE THE FORCING
FROM THE SURFACE FRONT WILL BE STRONGEST.  SEVERE STORMS WILL BE
POSSIBLE ON WEDNESDAY NORTH OF INTERSTATE 70...WITH PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

THE CHANCE OF THUNDERSTORMS WILL BRIEFLY RETURN ON THURSDAY NIGHT IN
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT
APPROACHES...THEN STALLS ACROSS THE AREA.

A MORE PROLONGED CHANCE OF THUNDERSTORMS WILL BEGIN SATURDAY NIGHT
IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND EXPAND
GRADUALLY SOUTHWARD INTO CENTRAL AND SOUTHERN MISSOURI AND SOUTHWEST
ILLINOIS ON SUNDAY.  THE CHANCE WILL THEN CONTINUE AREAWIDE THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.  IN THE EVENT THAT HEAVY
RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL
TOTALS AS WELL.

TES

In the hours before

Special weather statement, May 18, 2:02 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT TUE MAY 18 2004

ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-163-189-
MOC007-027-055-071-073-099-111-113-127-139-151-163-173-183-189-219-
221-510-182100-
ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL-
302 PM CDT TUE MAY 18 2004

...SEVERE THUNDERSTORM WATCH 215 HAS BEEN CANCELLED FOR PARTS OF
NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST...
CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE
AREAS.

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH...

IN MISSOURI...LEWIS...MARION...RALLS...AUDRAIN...CALLAWAY...OSAGE...
GASCONADE...MONTGOMERY...WARREN...LINCOLN...PIKE.

IN ILLINOIS...ADAMS...BROWN...PIKE.

THE REMAINDER OF THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 7 PM CDT.

TES

The radar

The Lincoln radar (KILX), 112 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
May 18, 3:30 PM CST
Where
Montgomery County, Hillsboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -89.483

Thunderstorm Wind, Montgomery

When
May 18, 3:35 PM CST
Where
Montgomery County, 3 mi E of Litchfield
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -89.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396635, 5396636.